Via The Globe and Mail: Top military physician skeptical about toxicity of malaria medication. Excerpt:
Canada’s military Surgeon-General is skeptical that psychiatric symptoms plaguing former soldiers who have taken mefloquine are related to use of the drug, and says the assertion that it can cause long-term brain damage is an unproven hypothesis except in the rarest of circumstances.
Brigadier-General Hugh MacKay’s comments come after Health Canada said side effects of the anti-malarial drug have been reported to last for years, and as some veterans are saying the drug left them with permanent psychiatric damage.
Dr. MacKay has asked health experts in the Defence department to look at the scientific literature on the medication and make recommendations regarding its use. He hopes the study will be completed by March. The work has taken on some urgency as Canada prepares to fulfill a three-year peacekeeping commitment in Africa.
The Surgeon-General told The Globe and Mail on Thursday that the term “mefloquine toxicity” was coined by a small number of experts who have not proved the drug causes long-standing harm except in very rare cases.
“The challenge is that the science they are using to support this hypothesis is not strong science. Until we have greater information and evidence to support this hypothesis, we risk making decisions that could be wrong decisions,” Dr. MacKay said. “And by making those decisions, we could be removing a viable anti-malarial medication from use in the world.”